Isoniazid may cause irreversible liver damage requiring transplantation in children. - GreenMedInfo Summary
Isoniazid-related hepatic failure in children: a survey of liver transplantation centers.
Transplantation. 2007 Jul 27;84(2):173-9. PMID: 17667808
Department of Pediatrics, Division of Gastroenterology and Nutrition, Mattel Children's Hospital/David Geffen School of Medicine at UCLA, Los Angeles, CA 90095-1752, USA. email@example.com
BACKGROUND: Isoniazid (INH) therapy for tuberculosis carries a known risk for hepatoxicity, and leads to hepatic failure in a small subset of patients. This incidence has been described for adults, but is uncertain in children. Our aim was to estimate the incidence of pediatric referrals for INH-related liver failure, and to describe the characteristics and outcomes of these patients. METHODS: The 84 U.S. centers performing pediatric liver transplants between 1987 and 1997 were surveyed regarding patients with INH-induced liver failure. Additional transplant statistics were obtained from the United Network for Organ Sharing. Estimates of the number of children taking preventive INH were derived from a nationwide public health database. RESULTS: Twenty cases of INH-related liver failure were found during a 10-year period. Four patients (20%) recovered spontaneously; 10 (50%) underwent orthotopic liver transplantation (OLT), while six (30%) died awaiting OLT. Mean age at presentation was 9.8 years (range 1.3-17). Mean length of INH therapy was 3.3 months (range 0.5-9). Notably, five patients seen for symptoms of hepatitis were initially told not to stop treatment. INH-associated liver failure accounted for 0.2% (8 of 4679) of all pediatric OLTs, and 14% (8/56) of transplants for drug hepatoxicity. The estimated incidence of liver failure was up to 3.2/100,000 for children on prophylactic INH. CONCLUSIONS: While INH-associated liver failure in children is rare, discontinuation at the onset of symptoms does not assure recovery. This indicates a need for increased awareness of hepatotoxicity risk, expanded biochemical monitoring for children receiving INH, and prompt withdrawal in symptomatic patients.